Thunderstorm Wind, St. Joseph
- When
- August 27, 2:06 AM EST
- Where
- St. Joseph County, 5 mi ESE of Three Rivers
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.900, -85.550
Trees reported down near Centerville.
2 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 27, 2:00 AM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 200 AM EST WED AUG 26 2003 FORECAST CHALLENGES WILL BE WITH DEPARTING FRONT TODAY AND ARRIVAL OF STRONGER FRONT THURS NGT INTO FRIDAY. FEW CHANGES TO GRIDS WITH LACK OF CURRENT MODEL DATA TO LOOK AT. COLD FRONT WAS MAKING SLOW PROGRESS SOUTH...EXTENDING FROM SOUTHERN LOWER MICHIGAN TO NEAR CHICAGO...TO NORTHERN MISSOURI AT 6Z. STG TO SVR STORMS HAVE BEEN MOVING SE ALONG THE FRONT(REF WATCH 898). WILL ADD SCT WORDING TO COUNTIES UNDER WATCH WITH MENTION OF SVR AND THEN CHC POPS COUNTY WEST OF THE WATCH THROUGH 12Z...THEN JUST IN THE FAR SE THE REMAINDER OF THE AM. EARLIER MODEL DATA AGREED ON FRONT SLOWLY SINKING SOUTH...STALLING OUT SOMEWHERE AROUND THE OHIO RIVER...THEN WASHING OUT AS NEXT SYSTEM MOVE IN FROM THE PLAINS. MAIN SFC LOW WITH THIS SYSTEM WILL REMAIN NORTH OF LAKE SUPERIOR...WHICH WILL HELP KEEP BEST UPR LVL DYNAMICS NORTH OF THE AREA. HOWEVER...ENOUGH MSTR AND INSTABILITY SHOULD BE AROUND FOR CONTINUED CHC POPS BEGINNING THURS AFTN AND CONTINUING INTO FRIDAY. TEMPERATURES THE NEXT COUPLE OF DAYS WILL BE TRICKY...DEPENDING ON LOCATION OF FRONT AND AMOUNT OF CLOUD COVER. 850 MB TEMPS LOOK TO BE COOLER THAN PAST DAYS...BUT STILL UP ENOUGH FOR LOW-MID 80S TODAY AND MID TO MAYBE UPPER 80S ON THURSDAY BEFORE ANY CONVECTION WOULD DEVELOP. NO CHANGES TO EXTENDED DUE TO LACK OF DATA. 06Z AVIATION FORECAST... SCT TSTMS HAVE DEVELOPED OVER SRN MI/LM AHEAD OF COLD FRONT. THESE STORMS EXPECTED TO REACH SBN BETWEEN 08-10Z. HIGH PRESSURE BUILDING INTO THE AREA FROM NW WILL WEAKEN CONVERGENCE ALONG FRONT BY MORNING SO DOUBTFUL IF STORMS WILL SURVIVE LONG ENOUGH TO REACH FWA SO NO MENTION MADE THERE. DRIER AIR IN ANTICYCLONIC FLOW AS HIGH PRESSURE BUILDS SE ACROSS GRTLKS TOMORROW SHOULD RESULT IN NO WX WITH JUST SOME SCT DAYTIME CU DISSIPATING IN THE EVENING. JT .IWX... IN...SEVERE THUNDERSTORM WATCH TIL 700 AM EST FOR ALLEN...NOBLE...DEKALB...LAGRANGE AND STUEBEN COUNTIES. MI...SEVERE THUNDERSTORM WATCH TIL 8 AM EDT ALL BUT BERRIEN. OH...SEVERE THUNDERSTORM WATCH TIL 8 AM EDT. FISHER/JT
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-271000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 504 AM EST TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA...MOSTLY NORTH AND WEST OF FORT WAYNE...EARLY THIS MORNING. THOUGH AN ISOLATED STRONG WIND GUST OR BRIEF PERIOD OF HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS...ORGANIZED SEVERE WEATHER IS NOT EXPECTED THIS MORNING. STORMS WILL REDEVELOP LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT. STRONG GUSTY WINDS WILL BE THE MAIN THREAT...THOUGH SCATTERED LARGE HAIL MAY OCCUR AS WELL. AN ISOLATED TORNADO WILL BE POSSIBLE DURING THE FIRST FEW HOURS OF STORM DEVELOPMENT LATE THIS AFTERNOON AND EARLY THIS EVENING...PRIMARILY NORTH OF A LINE FROM LIMA TO MONTICELLO. HEAT WILL BE AN ISSUE TODAY AS WELL...WITH HIGH TEMPERATURES WITHIN A FEW DEGREES OF 90...AND HEAT INDEX READINGS APPROACHING 100. THE STORMS THIS AFTERNOON AND TONIGHT WILL BE SPARKED BY A COLD FRONT APPROACHING FROM THE NORTHWEST...INTO A VERY UNSTABLE AIR MASS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY A FEW THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF FORT WAYNE EARLY WEDNESDAY MORNING...BUT ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCE OF THUNDERSTORMS WILL COME THURSDAY AFTERNOON AS A WARM FRONT MOVES NORTHWARD ACROSS THE REGION. STRONG STORMS WILL BE POSSIBLE...ESPECIALLY NORTH AND WEST OF SOUTH BEND. STORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS A COLD FRONT PASSES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON INTO TONIGHT. SPOTTER ACTIVATION MAY ALSO BE REQUESTED THURSDAY AFTERNOON AND NIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX 12
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0921 PM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0622 PM FORT SHAWNEE OH WIND DAMAGE
08/26/03 ALLEN NUMEROUS TREES REPORTED
DOWN. ALL LYING IN AN EAST
TO SOUTHEAST DIRECTION.
ESTIMATED WINDS OF 70 MPH
WAS REPORTED BY AMATEUR
RADIO.
0551 PM 3 S LIMA OH TORNADO
08/26/03 ALLEN BRIEF WEAK TORNADO
TOUCHDOWN NEAR SR 65 AND
I-75. DAMAGE TO 1 BARN.
0540 PM FORT SHAWNEE OH 1.75 IN HAIL
08/26/03 ALLEN
0540 PM 7 NE OTTAWA OH WIND DAMAGE
08/26/03 PUTNAM TREE LIMBS AND POWERLINES
DOWN IN LEIPSIC
0538 PM LIMA OH WIND DAMAGE
08/26/03 ALLEN TREE DOWN ON OCCUPIED
VEHICLE.
0538 PM LIMA OH WIND DAMAGE
08/26/03 ALLEN TREES AND POWERLINES DOWN
ALONG SR 117
0518 PM 6 E BERNE IN 1.00 IN HAIL
08/26/03 ADAMS REPORTED BY STATE POLICE
0506 PM 8 W DECATUR IN WIND DAMAGE
08/26/03 WELLS NUMEROUS TREES DOWN IN
CRAIGSVILLE.
0505 PM MONROE IN WIND DAMAGE
08/26/03 ADAMS TREES DOWN ON HOME. GRAIN
SILO DOWN.
0500 PM MONROE IN WIND DAMAGE
08/26/03 ADAMS TREE LIMBS AND POWER LINES
DOWN
0500 PM FLORIDA OH WIND DAMAGE
08/26/03 HENRY LARGE TREE LIMBS AND
POWERLINES DOWN
0458 PM 1 S WILLSHIRE OH WIND DAMAGE
08/26/03 VAN WERT POWER LINE DOWN.
0455 PM 4 NE BLUFFTON IN WIND DAMAGE
08/26/03 WELLS TREES AND POWERLINES DOWN.
0452 PM 4 N BLUFFTON IN 0.88 IN HAIL
08/26/03 WELLS
0450 PM 1 E BLUFFTON IN 1.00 IN HAIL
08/26/03 WELLS
0435 PM 1 E DEFIANCE OH WIND DAMAGE
08/26/03 DEFIANCE SEVERAL LARGE TREE
BRANCHES DOWN BLOCKING
ROADS.
0419 PM 7 NW WAUSEON OH WIND DAMAGE
08/26/03 FULTON THREE POWER POLES DOWN
NEAR OAK SHADE. REPORTED BY
LAW ENFORCEMENT.
0419 PM PAYNE OH WIND DAMAGE
08/26/03 PAULDING TREES AND POWERLINES DOWN
0405 PM 4 SW FORT WAYNE IN WIND DAMAGE
08/26/03 ALLEN TREES DOWN ON THE
SOUTHWEST SIDE OF FORT
WAYNE.
0405 PM 3 NW BRYAN OH WIND DAMAGE
08/26/03 WILLIAMS SEVERAL TREES DOWN
0405 PM HICKSVILLE OH 70 MPH WIND GUST
08/26/03 DEFIANCE REPORTED BY SHERIFFS
DEPARTMENT
0405 PM 12 SW FORT WAYNE IN WIND DAMAGE
08/26/03 ALLEN SEVERAL TREES DOWN IN
SOUTHWEST ALLEN COUNTY
0345 PM 4 W NORTH WEBSTER IN 60 MPH WIND GUST
08/26/03 KOSCIUSKO REPORTED BY OFF DUTY NWS
EMPLOYEE
0343 PM 3 SW ANGOLA IN 60 MPH WIND GUST
08/26/03 STEUBEN MEASURED BY TRAINED
SPOTTER
0330 PM TRI-LAKES IN WIND DAMAGE
08/26/03 WHITLEY POWERLINES DOWN
0320 PM 5 N KENDALLVILLE IN WIND DAMAGE
08/26/03 NOBLE TREES DOWN THROUGHOUT
NORTHEAST NOBLE COUNTY.
0315 PM LIGONIER IN WIND DAMAGE
08/26/03 NOBLE TREES DOWN IN NORTHWEST
NOBLE COUNTY
0315 PM LAGRANGE IN WIND DAMAGE
08/26/03 LAGRANGE TREES DOWN THROUGHOUT THE
COUNTY.
0315 PM WARSAW IN WIND DAMAGE
08/26/03 KOSCIUSKO TREES DOWN THROUGHOUT
KOSCIUSKO COUNTY
0308 PM 1 N TOPEKA IN 65 MPH WIND GUST
08/26/03 LAGRANGE ESTIMATED WINDS OF 65 TO
70 MPH.
0253 PM GOSHEN IN WIND DAMAGE
08/26/03 ELKHART NUMEROUS TREES DOWN.
BIGGEST WAS A 2 TO 3 FOOT
DIAMETER TREE DOWN A
QUARTER OF A MILE ON CR 26
JUST EAST OF CR 15.
REPORTED BY OFF DUTY NWS
EMPLOYEE.
0250 PM 4 SW ELKHART IN WIND DAMAGE
08/26/03 ELKHART TREES AND POWERLINES DOWN.
ESTIMATED WINDS 60-70 MPH.
0245 PM 2 S KOONTZ LAKE IN 80 MPH WIND GUST
08/26/03 STARKE
0240 PM 3 S SOUTH BEND IN WIND DAMAGE
08/26/03 ST. JOSEPH NUMEROUS TREES DOWN ON
SOUTH SIDE OF SOUTH BEND.
WIND ESTIMATED AT 80 TO 90
MPH.
0230 PM 3 W BREMEN IN WIND DAMAGE
08/26/03 MARSHALL SEVERAL TREES DOWN IN
NORTHERN MARSHALL COUNTY
0230 PM SOUTH BEND IN WIND DAMAGE
08/26/03 ST. JOSEPH NUMEROUS TREES AND
POWERLINES DOWN. SEMI BLOWN
OVER. SEVERAL ROOFS BLOWN
OFF.
0230 PM 4 SSW SOUTH BEND IN WIND DAMAGE
08/26/03 ST. JOSEPH NUMEROUS TREES AND POWER
POLES SHEARED OFF. MAJOR
WIDESPREAD DAMAGE IN BLAIR
HILLS.
0230 PM 3 S SOUTH BEND IN 60 MPH WIND GUST
08/26/03 ST. JOSEPH 60 TO 70 MPH GUST
ESTIMATED ON SOUTH SIDE OF
SOUTH BEND.
0225 PM 8 NE LA PORTE IN WIND DAMAGE
08/26/03 LA PORTE TREES DOWN IN ROLLING
PRARIE.
0223 PM KNOX IN WIND DAMAGE
08/26/03 STARKE 1 TREE DOWN
0214 PM LA PORTE IN WIND DAMAGE
08/26/03 LA PORTE 2 FOOT DIAMETER TREE DOWN
0212 PM LA PORTE IN WIND DAMAGE
08/26/03 LA PORTE NUMEROUS TREES AND
POWERLINES DOWN
WAMSLEY/HITCHCOCKThe Northern Indiana radar (KIWX), 61 km away, was scanning. The volume nearest the first event began at 07:05 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
Trees reported down near Centerville.
Trees reported down in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377409, 5377408, 5377407, 5377406.